Nebraska, 2004

Hail in Nebraska, July 4, 2004

July 4, 2004 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 4, 12:30 PM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 4, 12:30 PM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT SUN JUL 4 2004

.DISCUSSION...FORECAST CONCERNS CONTINUE TO REVOLVE AROUND
PRECIPITATION CHANCES THROUGH TUESDAY AND AGAIN FRIDAY THROUGH SUNDAY.

NOTE...PREVIOUS DISCUSSION WAS ACCIDENTALLY DELETED AND DUE TO
ACTIVE WEATHER AN ABBREVIATED VERSION FOLLOWS.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON/EVENING
WITH HIGHEST POPS ACROSS THE SOUTH/SOUTHEAST AND A DIMINISHING TREND
AFTER 06Z. SEVERE WEATHER WILL RETURN ON MONDAY AS A SHORT WAVE
MOVES OVER THE NORTHERN PLAINS AND A BOUNDARY APPROACHES LATE IN THE
PERIOD. STABILITY PARAMETERS SUPPORT PREVIOUS FORECAST WITH
SCATTERED DEVELOPMENT NORTHEAST OF SURFACE LOW AND ADDITIONAL
DEVELOPMENT OVERNIGHT AS BOUNDARY PUSHES SOUTH ACROSS THE AREA.

THE BIGGEST CHANGES FROM THE PREVIOUS FORECAST THROUGH THE REMAINING
PERIODS WAS KEEPING TUE/WED DRY WITH A WARMING TREND ON WED AS UPPER
RIDGE AMPLIFIES OVER THE ROCKIES AND WARM MID LEVEL AIR SPREADS
ACROSS THE AREA FROM THE SOUTHWEST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

MWM
Hazardous weather outlook, Jul 4, 9:18 AM MST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1018 AM MDT SUN JUL 4 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051147-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1018 AM MDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO LATER THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM NEW MEXICO.
SUFFICIENT MOISTURE AND INSTABILITY WILL BE IN PLACE TO SUPPORT A
RISK OF LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL SLOWLY MOVE
NORTHEASTWARD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA
TONIGHT...WITH A CONTINUED RISK OF LARGE HAIL AND DAMAGING WINDS.

IN ADDITION...THE ANTICIPATED SLOW STORM MOVEMENT SUGGESTS THAT
LOCALLY HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING WILL BE A
CONCERN ACROSS THE ENTIRE TRI STATE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...THE AIR MASS WILL CONTINUE TO BE MOIST AND RATHER
UNSTABLE. ANOTHER STRONG UPPER LEVEL DISTURBANCE AND A COLD FRONT
WILL MOVE THROUGH THE AREA DURING THE LATE AFTERNOON AND EVENING
HOURS. ONCE AGAIN SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP
AND MOVE THROUGH THE AREA. THESE STORMS COULD BECOME SEVERE...AND
PRODUCE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

FOR TUESDAY THROUGH SATURDAY...THE WEATHER PATTERN WILL REMAIN
ACTIVE...AND BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. AT THIS TIME...CLOUD TO GROUND LIGHTNING WILL BE THE MAIN
THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON IN EASTERN COLORADO
AND THE ENTIRE TRI STATE AREA THIS EVENING.

JDK/BULLER

In the hours before

Local storm report, Jul 4, 4:29 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     2 SE JOES               39.63N 102.65W
07/04/2004                   YUMA               CO   TRAINED SPOTTER

            10 INCH DIAMETER TREE LIMBS DOWN.

&&

JOHNSON
Local storm report, Jul 4, 4:32 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     9 N STRATTON            39.43N 102.60W
07/04/2004                   KIT CARSON         CO   TRAINED SPOTTER

            3.5 INCH DIAMETER LIVE TREE BRANCHES DOWN.

&&

JOHNSON
Local storm report, Jul 4, 4:55 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             6 S WRAY                39.99N 102.23W
07/04/2004  0.88 INCH        YUMA               CO   PUBLIC

&&

JOHNSON
Local storm report, Jul 4, 5:09 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             WRAY                    40.08N 102.23W
07/04/2004  1.00 INCH        YUMA               CO   TRAINED SPOTTER

&&

JOHNSON
Special weather statement, Jul 4, 5:17 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT SUN JUL 4 2004

KSZ004-016-050700-
GRAHAM-NORTON-
717 PM CDT SUN JUL 4 2004

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 555 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 2 AM CDT.

THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE
WATCH...NORTON AND GRAHAM.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA.

HAIL TO 3 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS
LIGHTNING ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION
IMMEDIATELY.

MWM
Local storm report, Jul 4, 5:18 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     12 NE IDALIA            39.82N 102.14W
07/04/2004  65 MPH           YUMA               CO   TRAINED SPOTTER

0600 PM     HAIL             12 NE IDALIA            39.82N 102.14W
07/04/2004  0.75 INCH        YUMA               CO   TRAINED SPOTTER

0535 PM     HAIL             6 N KIRK                39.71N 102.60W
07/04/2004  0.75 INCH        YUMA               CO   NWS EMPLOYEE

0545 PM     TSTM WND DMG     13 N JOES               39.84N 102.68W
07/04/2004                   YUMA               CO   NWS EMPLOYEE

            17 INCH DIAMETER BRANCH DOWN.

&&

JOHNSON

The radar

The Goodland radar (KGLD), 80 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dundy

When
July 4, 5:40 PM MST
Where
Dundy County, 4 mi NW of Haigler
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.050, -101.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406033.